Wyoming, 2021Winter Weather in Wyoming, December 27, 2021
December 27, 2021 · NWS RIW · 1 event in 1 county or zone
A snow squall moved across eastern Sweetwater County. The squall brought visibility to under one-quarter mile and resulted in dangerous travel conditions, mainly from Wamsutter eastward along Interstate 80.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A snow squall moved across eastern Sweetwater County. The squall brought visibility to under one-quarter mile and resulted in dangerous travel conditions, mainly from Wamsutter eastward along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 27, 3:43 AM MST, 5 hours 7 minutes earlier.
Area forecast discussion, Dec 27, 3:43 AM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
343 AM MST Mon Dec 27 2021
.SHORT TERM...(Today through Tuesday)
Issued at 332 AM MST Mon Dec 27 2021
Another day and another round of snow for western Wyoming. The
persistent active pattern continues today with a robust shortwave
rotating through the longwave trough centered over the western
CONUS.
Another few inches of snow are likely for western Wyoming
valleys, and the higher terrain and mountain passes are likely to
see another 6 to 10 inches by midnight tonight. Winter Weather
Advisories and Special Weather Statements cover the areas most
likely to see notable accumulations.
Similar to yesterday (Sunday), high-resolution models show a
persistent band of heavy snow that pushes southeastward between
noon and midnight. This is associated with the incoming cold front
with winds switching to northwesterly behind the front. This
feature will usher in a drier air mass, thus ending most snow
showers after it passes. As the front passes expect strong wind
gusts, quickly accumulating snow, and a sudden drop in visibility.
Currently it looks like the front pushes through western valleys
during the afternoon, reaching the Upper Green and Wind River
Basin during the evening. It's not until the early overnight hours
that south central Wyoming and the Powder River Basin see this
feature move through. Most locations can expect a snowy and
blustery half hour period at sometime over the next 24 hours;
however, accumulations should be light (under an inch) for most
lower elevations in the north central, south central, and central
part of the state.
The reprieve in snow Tuesday will come at a cost, and it's
temperatures that will take the hit. Cold air advection behind the
front bring some of the coolest temperatures we have felt so far
this season, although they are not overly anomalous for late
December. That being said, for those east of the Divide that have
felt record mid-December warmth, the change is likely to be
noticed. Lows in the single digits (above zero east of the Divide,
below zero west) are likely Tuesday morning. Those out west
struggle to get into the teens during the day, whereas
temperatures east of the Divide have a hard time breaking 20.
.LONG TERM...(Tuesday night through Sunday)
Issued at 332 AM MST Mon Dec 27 2021
Any snow behind the Arctic front will have moved out by Tuesday
evening, with the exception of a few orographic snow showers
across the west. The million dollar question will be how cold will
it get. This will be one of the coldest air masses so far this
winter, although that's not saying much since it has been very
mild so far. Also, a lot depends on snow cover and since the snow
from the previous night will be of the banded variety East of the
Divide, there could be quite a bit of variation. Some lingering
cloud cover may also keep things a bit warmer. Many areas will be
below zero on Wednesday morning so the biggest impact when people
walk outside may be teeth chattering.
Another shortwave will approach the west Wednesday and bring the
next chance of snow showers. This system does not have a lot of
moisture to work with so amounts at this point look to remain
generally on the light side except in any banding that develops.
The most numerous showers would be late Wednesday afternoon into
Wednesday evening as the trough axis swings through. In areas East
of the Divide, this will likely bring the return of breezy
conditions to the areas prone to southwesterly flow, like Casper.
The models are already showing some 700 millibar winds around 50
knots. This should moderate overnight lows somewhat in these
areas. Inversions may hold in the basins, so highs were lowered a
few degrees. Downsloping flow should keep areas East of the
Divide dry.
A messy system will then move in for Thursday night into Friday.
The greatest impacts once again will be across the west where
another round of winter weather highlights may be necessary.
There is more uncertainty East of the Divide. For now, we kept
PoPs and snowfall amounts on the lower side of guidance until
there is more certainty. This may again end up bring more of a
banded snow that is tricky to nail down this far out.
Quieter weather should then move in for the weekend as flat ridging
builds across the Rockies, bringing a welcome break to the active
weather. Flow aloft will remain fast so it will remain breezy to
windy in the favored spots. Temperatures stay below normal for
this timeframe.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 332 AM MST Mon Dec 27 2021
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
A Pacific moisture feed continues across the west today. KJAC
will be MVFR and even IFR at times through most of today.
Mountains will be frequently obscured. Light snow and MVFR may
spread into KBPI and KPNA as early as 15Z Monday with a better
chance of snow in the afternoon. Cold front pushes east during the
late afternoon and early evening Monday. The best chance for KRKS
to see a snow shower and MVFR would be shortly after 00Z Tuesday.
Conditions gradually improve from west-to-east between 02Z and
06Z/Tuesday. Mainly VFR conditions are expected after that
although occasional mountain obscurations will still be possible.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
VFR to prevail at all terminals through 00Z/Tuesday. A few snow
showers accompanied by MVFR conditions may begin to sneak into
KCOD after 21Z Monday and into the basins around 00Z Tuesday in
advance of a cold front. A shallow Arctic front slips south
through KCOD during the afternoon and into KWRL just prior to
00Z/Tuesday. This leads to lowering cloud decks at these
terminals. KCPR needs to be watched for the potential for brief
IFR/MVFR between 03Z-06Z Tuesday with snow showers. As for wind, a
southwest surface wind persists at KCPR Monday with gusts around
35 kt during the day. KRIW will see a period of gusty northwest
wind behind passage of the cold front between 00Z and 03Z Tuesday.
Mountain tops will be frequently obscured. Conditions will then
improve from northwest to southeast starting at 06Z Tuesday.
&&
.FIRE WEATHER...
Issued AT 332 AM MST Mon Dec 27 2021
Snow continues in the west today with several inches of
accumulation. Ventilation will be very good east of the Divide as
southwesterly winds gust in the 40 to 50 mph range. A cold front
this afternoon and evening will bring a short period of intense
snow and gusty winds to most locations. Winds shift to
northwesterly behind this feature, and a quick inch of snow east
of the Divide is possible as the front passes. Tuesday will be
drier, with much cooler temperatures. The active pattern persists
with snow returning to the west Wednesday night into Thursday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 8 PM MST this evening for WYZ012-
014-024.
&&
SHORT TERM...VandenBoogart
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Dec 27, 3:51 AM MST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
351 AM MST Mon Dec 27 2021
WYZ001>020-022>030-281100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
351 AM MST Mon Dec 27 2021
...Winter Weather Advisories in effect across portions of western
Wyoming until 8 PM this evening...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Light to moderate snow will prevail in the western mountains and
valleys. Gusty southwest winds continue across much of the region
during the afternoon, later switching to northwesterly as a cold
front passes. A half-hour period of intense snowfall, low
visibility, and gusty winds are likely area-wide as the cold front
blasts southeastward this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...Cooler temperatures are forecast to move
into the state, with below normal readings each day.
Thursday and Friday...More snow in the west and strong winds
area-wide are possible.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report overnight snowfall totals.
Winter Weather, East Sweetwater County
- When
- December 27, 8:50 AM MST to 9:45 AM MST
- Where
- East Sweetwater County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
A snow squall accompanied by estimated wind gusts of 30 mph reduced visibility on I-80 in eastern Sweetwater County resulting in hazardous travel conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, December 27, 20211 death · 2 injured · 1 event
- Extreme Cold in Washington, December 27, 20211 death · 1 event
- Flash Flood and Flood in California, December 27 to 31, 202165 kt wind · 16 events
- Winter Weather in Michigan, December 27, 202110 events
- Blizzard in North Dakota, December 27, 202110 events
- High Wind and Winter Weather in California, December 27 to 28, 202174 kt wind · 10 events
- Winter Weather in Pennsylvania, December 27, 20216 events
- Winter Weather in California, December 27 to 28, 20216 events
- Blizzard in Minnesota, December 27, 20215 events
- Heavy Snow and Winter Weather in Utah, December 27 to 28, 20215 events
- High Wind in New Mexico, December 27 to 28, 202158 kt wind · 4 events
- Blizzard in Alaska, December 27 to 29, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997102.